Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 36, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 28, 2023, 6:14 PM MDT for Kimball County, Nebraska. It was in force for 31 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2023, 6:14 PM MDT (00:14 UTC)
- Expired
- Jun 28, 2023, 6:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.75 in
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:35 PM MDT | TORNADO | 11 Sse Bushnell, NE | Facebook report of the approximate latitude and longitude of the tornado touchdown this evening. |
| Jun 28, 6:35 PM MDT | TORNADO | 11 Sse Bushnell, NE | Facebook report of the approximate latitude and longitude of the tornado touchdown this evening. |
| Jun 28, 6:37 PM MDT | TORNADO | 13 Sse Bushnell, NE | NWS Employee Reported Large Tornado on the ground. |
| Jun 28, 6:37 PM MDT | TORNADO | 13 Sse Bushnell, NE | NWS Employee Reported Large Tornado on the ground. |
| Jun 28, 6:39 PM MDT | TORNADO | 11 S Kimball, NE | Large Tornado on the ground. |
| Jun 28, 6:39 PM MDT | TORNADO | 11 S Kimball, NE | Large Tornado on the ground. |
| Jun 28, 6:49 PM MDT | TORNADO | 14 Ssw Kimball, NE | Facebook report of the approximate latitude and longitude of the tornado end point this evening. |
| Jun 28, 6:49 PM MDT | TORNADO | 14 Ssw Kimball, NE | Facebook report of the approximate latitude and longitude of the tornado end point this evening. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:56 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1288 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
939
WFUS55 KCYS 290014
TORCYS
NEC105-290045-
/O.NEW.KCYS.TO.W.0036.230629T0014Z-230629T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
614 PM MDT Wed Jun 28 2023
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Southwestern Kimball County in the Panhandle of Nebraska...
* Until 645 PM MDT.
* At 613 PM MDT, a confirmed tornado was located five miles south of
Bushnell, or 11 miles west of Kimball, moving southeast at 25 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Emergency Management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Kimball County.
This includes Interstate 80 in Nebraska between mile markers 6 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4118 10399 4124 10379 4100 10352 4100 10389
TIME...MOT...LOC 0013Z 328DEG 24KT 4117 10386
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
Wills2 follow-up statements
608
WWUS55 KCYS 290034
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
634 PM MDT Wed Jun 28 2023
NEC105-290045-
/O.CON.KCYS.TO.W.0036.000000T0000Z-230629T0045Z/
Kimball NE-
634 PM MDT Wed Jun 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTH
CENTRAL KIMBALL COUNTY...
At 634 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southwest of Kimball Airport, or 13 miles
southwest of Kimball, moving southeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Kimball County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4112 10388 4116 10370 4100 10352 4100 10384
TIME...MOT...LOC 0034Z 328DEG 24KT 4105 10376
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Wills090
WWUS55 KCYS 290039
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
639 PM MDT Wed Jun 28 2023
NEC105-290045-
/O.CON.KCYS.TO.W.0036.000000T0000Z-230629T0045Z/
Kimball NE-
639 PM MDT Wed Jun 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTH
CENTRAL KIMBALL COUNTY...
At 639 PM MDT, a confirmed tornado was located 11 miles south of
Kimball, or 15 miles south of Kimball, moving southeast at 30 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Kimball County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4109 10386 4112 10366 4100 10352 4100 10384
TIME...MOT...LOC 0039Z 328DEG 24KT 4102 10374
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
WillsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 28, 6:09 PM MDT, 5 minutes earlier.
Area forecast discussion, Jun 28, 6:09 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
609 PM MDT Wed Jun 28 2023
.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed Jun 28 2023
Active weather continues through at least Friday across the CWA.
Forecast challenges deal with severe thunderstorms today and
Thursday. Followed by heavy rainfall possibly leading to flash
flooding Thursday and Friday.
Severe Thunderstorm Watch 408 in effect this afternoon already for
much of the CWA excluding Carbon and Albany County. 2 PM RAP from
SPCs mesoanalysis page shows SBCAPE ranges from 2000 to 3000J/KG.
A little capping area over Converse County around Douglas with
around 50/75J/KG CIN. All other areas are uncapped at this time.
0-6km shear 45-50kts with 0-3km helicity right around 100 m2/s2.
Not an ideal environment for tornadoes with this low
helicity...but great for large hail and strong downburst winds.
HRRR/RAP simulated radar suggesting 2 or 3 supercells through the
late afternoon/early evening...mainly across Converse/Niobrara
Counties and northeast Laramie and southern Goshen
Counties...moving east into the Panhandle towards 23Z and 00Z.
Upper shortwave moves into the CWA during the evening
hours...which will likely assist in regeneration through the late
evening...possibly into the early morning Thursday.
Severe thunderstorms continue into Thursday...though soundings
starting to transition to heavy rain threats. Long/skinny CAPE
profiles across southeast Wyoming with afternoon CAPE
1400/1500J/KG. PWATS up near 1 inch here at Cheyenne. Much higher
CAPE in the Panhandle with 2000-2500J/KG. May see heavy rainers
across southeast Wyoming and severe storms across the Panhandle
Thursday afternoon. HRRR/RAP simulated radar showing fairly
widespread showers and storms Thursday afternoon.
By 00Z Friday...layered PWATS well over an inch in the Panhandle
with close to 1.25 inch across our eastern row of Panhandle zones
to 1 inch westward to the I-25 corridor. GFS/NAM/ECMWF showing
pretty high 6 hour QPF Thursday night into Friday. Given high
PWATS and transitioning to long/skinny CAPE profiles...decided to
issue Flash Flood Watches for areas east of the Laramie Range.
This heavy rain will continue into Friday before upper trough
tracks to our south Friday afternoon. This should force the
widespread heavier rain east into Nebraska and Kansas...with drier
conditions late Friday afternoon.
.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed Jun 28 2023
As the previous forecaster mentioned, the extended forecast remains
unsettled with daily chances for showers and thunderstorms. The
general upper-level pattern for the weekend and through early next
week has a ridge over the desert southwest with the CWA in more
northwesterly flow. This puts the region in a more favorable
environment for storms with the passage of numerous disturbances
aloft. By mid week, a deepening trough over Canada will push a cold
front south and through the CWA. Temperatures will likely cool off
for July 4th, but with increased chances for more widespread rain
and storms.
Although specific details for any day are still uncertain, severe
weather over the weekend and into mid week cannot be ruled out. A
quick look at deterministic models and model soundings do suggest
that Tuesday (July 4th) could be the best day for severe development
with dynamics at play from both a cold front and the location of a
250 mb jet streak. Of course, this is still about a week out so
models may change for the holiday!
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 538 PM MDT Wed Jun 28 2023
Clusters of thunderstorms will continue to push east into the
Nebraska panhandle this evening. Could see some low stratus
develop along the I-25 corridor later tonight through mid morning,
but most TAF sites will see another round of thunderstorms
tomorrow afternoon. &&
.FIRE WEATHER...
Issued at 300 PM MDT Wed Jun 28 2023
Dry and breezy across Carbon and Albany Counties this afternoon as
these counties are west of the frontal boundary that lays roughly
from the south Laramie Range...west to Rawlins this afternoon.
Laramie reporting wind gusts to 35 mph with 1PM humidity at 9
percent. North and east of the front humidity is well above
critical levels. This front will remain nearly stationary the next
24 hours or so...before finally dropping into northern Colorado
Thursday afternoon. Widespread showers and thunderstorms expected
to develop Thursday afternoon as humidity continues to increase
and interact with the mountains and the frontal boundary.
Widespread wetting rains...possibly heavy at times Thursday and
Friday could result in flash flooding of some ares that have
recently received heavy rainfall. Showers and storms begin to move
east late Friday with showers ending. With green fuels and
upcoming widespread wetting rains...fire weather concerns expected
to be minimal after this afternoon.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from Thursday afternoon through Friday afternoon for
WYZ101-102-107-108-119.
NE...Flood Watch from Thursday afternoon through Friday afternoon for
NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...GCC
LONG TERM...SF
AVIATION...REC
FIRE WEATHER...GCCHazardous weather outlook, Jun 28, 2:58 PM MDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 258 PM MDT Wed Jun 28 2023 WYZ104-105-109>115-292100- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 258 PM MDT Wed Jun 28 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Limited precipitation chances today with breezy conditions expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated showers and storms are possible Thursday and Friday. Severe weather looks unlikely at this time. Daily precipitation chances end over the weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 292100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 258 PM MDT Wed Jun 28 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered strong to severe storms are possible today with hail and strong winds being the primary threat. An isolated tornado or two cannot be ruled out. Storms likely continue through the night. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered strong to severe storms are possible Thursday and Friday with hail and strong winds being the primary threat. Heavy rain possible Thursday late afternoon through Friday afternoon with Flash Flood Watches in effect. Daily chances of precipitation continue. .Spotter information statement... Please relay reports of severe convective weather to the National Weather Service in Cheyenne.
In the hours before
Local storm report, Jun 28, 4:54 PM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
454 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Hail Harrison 42.69N 103.88W
06/28/2023 M1.00 inch Sioux NE Trained Spotter
Quarter sized hail reported in Harrison, NE.
&&Local storm report, Jun 28, 5:00 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
500 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Gst Gun Barrel 41.44N 104.34W
06/28/2023 E60 MPH Laramie WY NWS Employee
&&
recLocal storm report, Jun 28, 5:05 PM MDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
505 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Tstm Wnd Gst 11 WSW Gun Barrel 41.37N 104.54W
06/28/2023 E60 MPH Laramie WY Emergency Mngr
Emergency Manager reported inflow winds
around 60 mph.
&&
recLocal storm report, Jun 28, 5:08 PM MDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
508 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail Gun Barrel 41.44N 104.35W
06/28/2023 E1.00 inch Laramie WY Emergency Mngr
&&
recLocal storm report, Jun 28, 5:26 PM MDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
526 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Hail 5 W Albin 41.42N 104.20W
06/28/2023 M2.50 inch Laramie WY Trained Spotter
Trained storm spotter reports upwards of
lime to tennis ball size hail west of Albin.
&&Local storm report, Jun 28, 5:28 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
528 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Hail 6 S Albin 41.33N 104.10W
06/28/2023 M2.75 inch Laramie WY Trained Spotter
Baseball hail reported per trained spotter.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:09 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 81 min |
| Jun 28, 6:18 PM MDT | Special Weather Statement | CYS | Dawes | 42 min |
| Jun 28, 6:20 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 40 min |
| Jun 28, 6:43 PM MDT | Tornado Warning | CYS | Kimball | 32 min |
| Jun 28, 6:46 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 59 min |
| Jun 28, 6:58 PM MDT | Special Weather Statement | CYS | Cheyenne | 47 min |
| Jun 28, 6:58 PM MDT | Tornado Warning | CYS | Cheyenne, Kimball | 32 min |
| Jun 28, 7:10 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 65 min |
| Jun 28, 7:40 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 45 min |
| Jun 28, 7:43 PM MDT | Flash Flood Warning | CYS | Kimball | 63 min |
| Jun 28, 7:53 PM MDT | Special Weather Statement | CYS | Banner | 52 min |
| Jun 28, 10:46 PM MDT | Special Weather Statement | CYS | Kimball | 29 min |
| Jun 29, 4:12 PM MDT | Special Weather Statement | CYS | Sioux | 33 min |
| Jun 29, 4:50 PM MDT | Special Weather Statement | CYS | Sioux | 25 min |
| Jun 29, 5:04 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 71 min |
| Jun 29, 5:13 PM MDT | Special Weather Statement | CYS | Dawes | 32 min |
| Jun 29, 5:46 PM MDT | Special Weather Statement | CYS | Box Butte, Dawes | 59 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.